What is dyspepsia?
Dyspepsia (say this: dis-pep-see-ah) is a burning pain or uncomfortable feeling in the upper middle part of your stomach. The pain might come and go, but usually it is there most of the time. Some people also feel bloated (a full feeling in their stomach), have heartburn, have an upset stomach (called nausea), vomit often, and burp a lot.
What causes dyspepsia?
Often, dyspepsia is caused by a stomach ulcer or acid reflux disease. If you have acid reflux disease, stomach acid goes up into your esophagus (the tube leading from your mouth to your stomach). This causes pain in your chest. Your doctor may do some tests to find out if you have an ulcer or acid reflux disease.
If you have dyspepsia, your doctor will ask if you take certain medicines. Some medicines, such as anti-inflammatory medicines, can cause dyspepsia.
Rarely, dyspepsia is caused by stomach cancer, so you should take this problem seriously. Sometimes no cause of dyspepsia can be found.
Is dyspepsia a serious condition?
Dyspepsia sometimes can be the sign of a serious problem, such as a deep stomach ulcer. If you have dyspepsia, talk to your family doctor, especially if you:
Are older than 50 years
Recently lost weight without trying
Have trouble swallowing
Have severe vomiting
Have black, tar-like bowel movements
Can feel a lump in your stomach area
How is dyspepsia treated?
If you have a stomach ulcer, it can be cured. You may need to take a medicine that blocks the stomach's ability to make acid, or a medicine that reduces the amount of acid your stomach makes. If you have an infection in your stomach, you also may need to take antibiotics.
If your doctor thinks that a medicine you are taking is causing your dyspepsia, he or she might have you switch to a different medicine.
Your doctor might want you to have an endoscopy if you still have stomach pain after eight weeks of treatment, or if the pain goes away for a while but comes back.
In an endoscopy, a small tube with a tiny camera inside it is put into your mouth and down into your stomach. Your doctor can look inside your stomach to try to find a cause for your pain.
Do medicines for dyspepsia have side effects?
The medicines for dyspepsia often have only minor side effects that go away on their own. Some medicines can make your tongue or stools black, and cause headaches, nausea, or diarrhea.
If you have side effects that make it hard for you to take medicine for dyspepsia, talk to your doctor. He or she may have you take a different medicine or suggest something you can do to ease the side effects.
Remember to take the medicines just the way your doctor tells you. If you need to take an antibiotic, keep taking the pills even after you start feeling better. You should take all the pills your doctor prescribes for you.
Can I do anything else to stop dyspepsia?
Unless your doctor tells you otherwise, do not take a lot of anti-inflammatory medicines like ibuprofen (brand name: Advil), aspirin, naproxen (brand name: Aleve), or ketoprofen (brand name: Orudis). Acetaminophen (brand name: Tylenol) is a better choice if you have pain, because it does not hurt your stomach.
If you smoke, stop smoking. If certain foods bother your stomach, do not eat them. If you are under a lot of stress, try to reduce the stress or try relaxation therapy. If you have acid reflux, do not eat right before bedtime. You also can raise the head of your bed by placing four-to six-inch blocks under the legs at the head of the bed.